Georgia, 2005

Lightning Strike in Georgia, August 10, 2005

August 10, 2005 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 1:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 1:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EDT WED AUG 10 2005

.SHORT TERM...
TROPICAL AIRMASS WILL REMAIN OVER THE CWA THROUGH SATURDAY.
GFS/ETA INDICATE SOME DRYING IN THE MID AND UPPER LEVELS THURSDAY
AFTERNOON ACROSS THE EXTREME NORTH. THE ETA IS MUCH DRIER AND
DROPS OFF POPS COMPLETELY THURSDAY ACROSS THE NORTH. FEEL THE
GFS/NGM HAS A BETTER HANDLE ON THIS AND WHILE THERE WILL BE SOME
DRYING...THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO PRODUCE
ISOLATED THUNDERSTORMS AND WILL THEREFORE KEEP LOW CHANCE POPS
GOING ACROSS THE EXTREME NORTH. GFS/NGM INDICATE MOISTURE AT ALL
LEVELS RETURNS TO THE NORTH FRIDAY AND WILL CONTINUE THE DIURNAL
CHANCE OF THUNDERSTORMS FRIDAY. MOS TEMPS APPEAR TOO WARM AND THE
LOCAL DAILY BIAS TABLES INDICATE ALL MODELS HAVE BEEN TOO WARM FOR
MAX TEMPS AND TOO COOL FOR MIN TEMPS. WILL ADJUST ACCORDINGLY
WHICH LINE UP WITH PERSISTENCE AT MOST SITES.

.LONG TERM...
GFS/EUROPEAN/CANADIAN MODELS CONTINUE TO KEEP THE WESTERLIES WELL
NORTH OF GEORGIA WITH A WEAK FLOW OVER THE SOUTHEAST U.S. THROUGH
DAY 7. THIS MEANS THE TROPICAL MOISTURE OVER THE CWA WILL REMAIN AND
SO WILL THE DIURNAL THUNDERSTORMS. TEMPERATURES WILL REMAIN
CONSISTENT WITH HIGHS IN THE UPPER 80S AND 90S AND LOWS IN THE 70S
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  91  73  90 /  30  30  20  40
ATHENS          72  93  72  92 /  30  30  20  40
GAINESVILLE     70  90  71  90 /  30  20  20  40
ROME            73  95  71  94 /  30  20  20  40
COLUMBUS        75  92  75  92 /  30  40  20  30
MACON           74  92  73  92 /  30  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

17
Hazardous weather outlook, Aug 10, 7:08 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
808 AM EDT WED AUG 10 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
808 AM EDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...

.SYNOPSIS...
WEAKENING LOW PRESSURE OVER SOUTH GEORGIA WILL REMAIN NEARLY
STATIONARY THROUGH TONIGHT. TROPICAL MOISTURE WILL CONTINUE OVER THE
AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT SCATTERED SHOWERS THUNDERSTORMS
TODAY. THERE WILL BE SOME DRYING IN THE MID LEVELS OF THE ATMOSPHERE
WHICH SHOULD HELP TO KEEP ANY CONVECTIVE DEVELOPMENT BELOW SEVERE
LIMITS. MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR
1000 AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP WITH SOME STORMS PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 10, 1:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT WED AUG 10 2005

GAZ032-033-043-044-101915-

238 PM EDT WED AUG 10 2005

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN...PEA-SIZED HAIL
AND 40 MPH WINDS IN DOUGLAS...COBB AND FULTON COUNTIES UNTIL 315 PM
EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 1 MILE NORTH OF MABLETON...MOVING
SLOWLY SOUTHWEST AT 5 MPH. OTHER STRONG STORMS WERE LOCATED OVER
SOUTHERN FULTON AND SOUTHERN DOUGLAS COUNTIES. MINOR FLOODING OF
POOR DRAINAGE AND OTHER FLOOD PRONE AREAS WILL BE POSSIBLE.
MOTORISTS WHO ENCOUNTER THE HEAVY RAIN SHOULD SLOW DOWN AND INCREASE
THE DISTANCE BETWEEN YOU AND THE MOTORIST IN FRONT OF YOU.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 2:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT WED AUG 10 2005

GAZ042-052-102030-
355 PM EDT WED AUG 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
VERY HEAVY RAIN AND FREQUENT LIGHTNING IN HEARD AND CARROLL COUNTIES
UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOWELL IN SOUTHERN CARROLL COUNTY. THE
THUNDERSTORM MOVING SLOWLY SOUTH AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 2:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT WED AUG 10 2005

GAZ057-102030-
359 PM EDT WED AUG 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
...HEAVY RAIN AND FREQUENT LIGHTNING IN HENRY COUNTY UNTIL 430 PM
EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ON THE EAST SIDE OF MCDONOUGH MOVING VERY SLOWLY
SOUTH AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 3:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT WED AUG 10 2005

GAZ020-102100-
424 PM EDT WED AUG 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
...HEAVY RAIN AND FREQUENT LIGHTNING IN BARTOW COUNTY UNTIL 500 PM
EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF STILESBORO...MOVING
SLOWLY SOUTH AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 3:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
447 PM EDT WED AUG 10 2005

GAZ062-102115-
447 PM EDT WED AUG 10 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
AND FREQUENT LIGHTNING IN WARREN COUNTY UNTIL 515 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR WARRENTON. THE THUNDERSTORM WAS
NEARLY STATIONARY. LOCALLY HEAVY RAINFALL OF 1 TO 1.5 INCHES CAN
ALSO BE EXPECTED THROUGH 515 PM.

LIGHTNING DETECTION SYSTEMS HAVE ALSO INDICATED FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

The radar

The Atlanta radar (KFFC), 29 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Spalding

When
August 10, 4:00 PM EST
Where
Spalding County, Griffin
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.261, -84.284 (the zone’s center; the record gives no point)

The Griffin Daily News reported that lightning struck a home on Amberwood Lane, setting the structure on fire. The fire was contained fairly quickly with only minor damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474184.